Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173

 
 

 

Diffeomorphisms of the circle and hyperbolic curvature


Author: David A. Singer
Journal: Conform. Geom. Dyn. 5 (2001), 1-5
MSC (2000): Primary 53A55; Secondary 52A55
DOI: https://doi.org/10.1090/S1088-4173-01-00066-2
Published electronically: February 21, 2001
MathSciNet review: 1836403
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The trace $Tf$ of a smooth function $f$ of a real or complex variable is defined and shown to be invariant under conjugation by Möbius transformations. We associate with a convex curve of class $C^2$ in the unit disk with the Poincaré metric a diffeomorphism of the circle and show that the trace of the diffeomorphism is twice the reciprocal of the geodesic curvature of the curve. Then applying a theorem of Ghys on Schwarzian derivatives we give a new proof of the four-vertex theorem for closed convex curves in the hyperbolic plane.


References [Enhancements On Off] (What's this?)

  • G. Cairns and R. W. Sharpe, On the inversive differential geometry of plane curves, Enseign. Math. (2) 36 (1990), no. 1-2, 175–196. MR 1071419
  • DO C. Duval and V. Ovsienko, Lorentz world lines and Schwarzian derivative, (Russian) Funktsional. Anal. i Prilozhen. 34 (2000), no. 2, 69–72; translation in Funct. Anal. Appl. 34 (2000), no. 2, 135–137. Gh E. Ghys, Cercles osculateurs et géométrie Lorentzienne, Colloquium talk at Journée inaugurale du CMI, Marseille, February 1995. Ja S.B. Jackson, The four-vertex theorem for surfaces of constant curvature, Amer. J. Math. 67 (1945), 563–582. Mu S. Mukhopadhyaya, New methods in the geometry of a plane arc, Bull. Calcutta Math. Soc. 1 (1909), 31–37.
  • V. Ovsienko and S. Tabachnikov, Sturm theory, Ghys theorem on zeroes of the Schwarzian derivative and flattening of Legendrian curves, Selecta Math. (N.S.) 2 (1996), no. 2, 297–307. MR 1414890, DOI https://doi.org/10.1007/BF01587937
  • Sc P. Scherk, The four-vertex theorem, Proceedings of the First Canadian Mathematical Conference (Montreal), 1945, Toronto, 1946, pp. 97–102.
  • Ricardo Uribe Vargas, On the $(2k+2)$-vertex and $(2k+2)$-flattening theorems in higher-dimensional Lobatchevskian space, C. R. Acad. Sci. Paris Sér. I Math. 325 (1997), no. 5, 505–510 (English, with English and French summaries). MR 1692315, DOI https://doi.org/10.1016/S0764-4442%2897%2988897-0

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2000): 53A55, 52A55

Retrieve articles in all journals with MSC (2000): 53A55, 52A55


Additional Information

David A. Singer
Affiliation: Department of Mathematics, Case Western Reserve University, Cleveland, Ohio 44106-7058
Email: das5@po.cwru.edu

Received by editor(s): July 26, 2000
Received by editor(s) in revised form: January 23, 2001
Published electronically: February 21, 2001
Article copyright: © Copyright 2001 American Mathematical Society